This article requires a subscription to view the full text. If you have a subscription you may use the login form below to view the article. Access to this article can also be purchased.
OBJECTIVE: Since the results of the ATAC study, women who have undergone surgery for breast cancer and who require adjuvant hormone therapy are often treated with aromatase inhibitors. With these treatments, joint pain is frequent (30% to 40%) and quite often disabling (5% to 10%). Our objective was to investigate the origin of the pain induced by the anti-aromatases. METHODS: Twenty-four women of mean age 59 years with joint pain of > 5/10 on a visual analog scale underwent a rheumatological consultation and systematic laboratory tests. RESULTS: In 5 patients, pain was considered to have a well defined cause: osteoarthritis, shoulder tendinitis, or paraneoplastic aponeurositis. The other 19 patients had inflammatory pain of the fingers, wrists, shoulders, forefeet, ankles, or knees, with slight synovial thickening of the PIP and MCP joints. Two had an inflammatory syndrome on laboratory tests. Nine of these patients had antinuclear antibodies (ANA > 1/160 on HEp-2 cells) and 4 had rheumatoid factors (> 20 U). Ten patients had sicca syndrome of the eyes or mouth, 7 had probable Sjögren's syndrome according to the San Diego criteria, and one had definite Sjögren's syndrome. One had rheumatoid arthritis, one had Hashimoto thyroiditis, and 2 had positive hepatitis C serology. CONCLUSION: Is the almost total estrogen depletion induced by aromatase inhibitors conducive to the development of sicca syndromes with ANA? Our results should be considered in relation to the Sjögren-like syndromes occurring in aromatase knock-out mice as recently reported.